TMBRA - Rider Board

 
 FAQFAQ   SearchSearch   MemberlistMemberlist   UsergroupsUsergroups   RegisterRegister 
 ProfileProfile   Log in to check your private messagesLog in to check your private messages   Log inLog in 

high cholesteral, HOW????

 
Post new topic   Reply to topic    TMBRA - Rider Board Forum Index -> Ask the Bike Doc
View previous topic :: View next topic  
Author Message
bmueller
New


Joined: 25 Jul 2005
Posts: 28

PostPosted: Thu Apr 13, 2006 8:59 pm GMT +0000    Post subject: high cholesteral, HOW???? Reply with quote

I just got done with a physical and got some of my numbers back from my blood work.


Total Cholesteral-->223
LDL------------------> 152


These numbers are horrible. I am 25, 5 foot 7 and about 157. I mean I know I could lose a little weight, but god what in the heck is going on? How is this possible? I guess I need to keep my diet to oats and grass from here on out. Any suggestions???


Brett
Back to top
View user's profile Send private message
racer99
100+


Joined: 25 Oct 2003
Posts: 122
Location: South

PostPosted: Thu Apr 13, 2006 9:02 pm GMT +0000    Post subject: Reply with quote

I'm sure you'll get an intelligent, well documented answer from the Doc, but the bottom line is:
blame your relatives!
Back to top
View user's profile Send private message
bmueller
New


Joined: 25 Jul 2005
Posts: 28

PostPosted: Thu Apr 13, 2006 9:22 pm GMT +0000    Post subject: Reply with quote

haha, i like that.


Brett
Back to top
View user's profile Send private message
CBaron
100+


Joined: 20 Jun 2003
Posts: 219
Location: Austin, TX

PostPosted: Fri Apr 14, 2006 12:29 am GMT +0000    Post subject: Reply with quote

I had a friend who didn't follow the pre-test instructions (to the T!) and he ended up with some less than desireable numbers. He came back a few weeks later after perfectly follow said intructions and ended up being OK.
Back to top
View user's profile Send private message
The Bike Doc
250+


Joined: 08 May 2003
Posts: 1369
Location: Corpus Christi and Warda, Texas

PostPosted: Fri Apr 14, 2006 5:27 am GMT +0000    Post subject: Reply with quote

racer99 wrote:
I'm sure you'll get an intelligent, well documented answer from the Doc, but the bottom line is:
blame your relatives!


Hey are you trying to steal my thunder? Wink Inherited lipid disorders could be the culprit here.

The common causes of elevated cholesterol include:

Dietary:
Fat intake per total calories greater than 40% (lookout "Adkins" dieters!)
Saturated fat intake per total calories greater than 10% (lookout "Adkins" dieters!)
Cholesterol intake greater than 300mg per day (lookout "Adkins" dieters!) [If you wondered what I think of "Adkin's" diet, wonder no more!]
Habitual excessive alcohol use, obesity

Lifestyle:
Habitual excessive alcohol use
Obesity
Lack of exercise (not likely in your case)

Genetics
Inherited lipid disorders

Drugs:
Anabolic steroids, retinoids (Acutane, Retin-A), birth control pills, corticosteroids (oral or injected forms only), certain diuretics, protease inhibitors, and beta-blockers

Visit with your doctor and a dietician about how best to manage your cholesterol and to assess whether or not you have an inherited form of hypercholesterolemia (elevated cholesterol) that would require treatment with medications.

Thanks,
_________________
Paul K. Nolan, MD
AKA: The Bike Doc
Back to top
View user's profile Send private message Visit poster's website
racer99
100+


Joined: 25 Oct 2003
Posts: 122
Location: South

PostPosted: Fri Apr 14, 2006 7:03 am GMT +0000    Post subject: Reply with quote

See, I told you!
Back to top
View user's profile Send private message
bmueller
New


Joined: 25 Jul 2005
Posts: 28

PostPosted: Fri Apr 14, 2006 7:27 am GMT +0000    Post subject: Reply with quote

If I end up having to take an intestinal blocker or statin to control my cholesteral, can that end up hurting my performance factor in cycling, running or whatever?



Thanks


Brett
Back to top
View user's profile Send private message
The Bike Doc
250+


Joined: 08 May 2003
Posts: 1369
Location: Corpus Christi and Warda, Texas

PostPosted: Fri Apr 14, 2006 1:57 pm GMT +0000    Post subject: Reply with quote

Brent:

The statins that lower the cholesterol by altering the liver synthesis of cholesterol may have side effects that rarely affect the muscles They can cause muscle aches (6%), joint aches (5%), skin rash (2%) and rarely muscle breakdown called rhabdomyolysis. Any one who is on a statin who develops severe muscle aches, cramping and or dark urine should stop the medication AND notify his or her physician immediately.

The cholestrol agents that bind the cholestrol in the gut and keeps cholesterol from being reabsorbed, for example cholestyramine, do not have systemic side effects but can cause bloating, gas and abdominal cramps.

Visit with your doctor and pharmacist about the medications you are on the possible side effects.

Thanks,
_________________
Paul K. Nolan, MD
AKA: The Bike Doc
Back to top
View user's profile Send private message Visit poster's website
bmueller
New


Joined: 25 Jul 2005
Posts: 28

PostPosted: Fri Apr 14, 2006 2:46 pm GMT +0000    Post subject: Reply with quote

Man your awesome, thanks,



Brett
Back to top
View user's profile Send private message
Display posts from previous:   
Post new topic   Reply to topic    TMBRA - Rider Board Forum Index -> Ask the Bike Doc All times are GMT - 6 Hours
Page 1 of 1

 
Jump to:  
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot vote in polls in this forum


Powered by phpBB © 2001, 2005 phpBB Group